Physicians notified of interaction between synthetic testosterone and warfarin

Larry Husten

May 05, 2004

Wed, 05 May 2004 18:00:00

East Brunswick, NJ - Savient Pharmaceuticals has sent a letter to healthcare professionals notifying them of an important drug interaction between Oxandrin® (oxandrolone), a synthetic derivative of testosterone, and the oral anticoagulant warfarin for systemic anticoagulation. Oxandrin is indicated as adjunctive therapy to promote weight gain and for the relief of the bone pain frequently accompanying osteoporosis. Concurrent dosing of Oxandrin and warfarin may result in unexpectedly large increases in the international normalized ratio (INR) or prothrombin time (PT). When Oxandrin is prescribed to patients being treated with warfarin, doses of warfarin may need to be decreased significantly to maintain a desirable INR level and diminish the risk of potentially serious bleeding.

The letter states, "As a class, anabolic androgenic steroids may increase susceptibility specifically to oral anticoagulants, with reduction of the anticoagulant dosage necessary to maintain the desired prothrombin time (PT). No specific directions have previously been available for any anabolic androgenic agents. A recent clinical study conducted by Savient demonstrated a significant decrease (80%-85%) in the warfarin dose needed to achieve therapeutic effect when subjects were also treated with Oxandrin. The study results were significant, and the FDA approved a change to the Oxandrin labeling as a result. The recommendations are specific to Oxandrin and cannot be presumed to be applicable for other anabolic androgenic steroids."



Related link


Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....